Kratom is a herb made from the leaves of a tropical evergreen tree (Mitragyna speciosa) native to Southeast Asia. Extracts from the leaves of the kratom tree have psychotropic and opioid-like activity, which has led to their use as a recreational drug. Kratom has been associated with rare cases of clinically apparent acute liver injury.
Each case is unique. What happens in the body is not immediately clear that the liver is so heavily taxed, causing liver damage in a relatively short time with low doses, according to the National Institutes of Health ( NIH).
In some cases, the combination of kratom and other substance abuse may prove overwhelming to the liver. In other cases, it may be that past drug abuse has already affected the function of the liver. For example , the introduction of kratom into the system to treat withdrawal symptoms associated with opioid addiction may prove overwhelming.
Chronic use of kratom recreation has been associated with rare cases of acute liver injury. In general, the onset of injury occurs within 1 to 8 weeks of starting regular use of kratom powder or tablets, with symptoms of fatigue , nausea, pruritus and dark urine followed by jaundice. The pattern of liver injury is typically cholestatic or mixed, and can be severe with serum bilirubin levels above 20 mg / dL. Severe cholestasis may be accompanied by acute renal failure and toxicity to the bone marrow.
Fever is common, but rash or eosinophilia are not common, and autoantibodies are usually absent. Cholestasis may be prolonged, but it usually resolves spontaneously. Corticosteroids and N-acetylcysteine have been used in cases of suspected kratom hepatotoxicity, but their efficacy has not been demonstrated. Kratom is a prohibited substance in many parts of the country and is considered to be an abuse agent rather than a dietary supplement. At least two dozen cases of clinically apparent liver injury with jaundice have been reported in the literature and a similar number have been reported in the Food and Drug Administration Adverse Event Database.
The cause of injury to the liver due to kratom is unknown. It is often used with other agents, including drug abuse, and its causative relationship to liver injury is not always clear in published cases.
If signs of liver damage begin — fatigue, dark urine, or nausea — the first step is to go to the doctor for testing. Honesty about the use of kratom and other substances is necessary for the doctor to effectively treat the problem. If kratom use is an ongoing issue, stop all use of the substance. In some cases, a tapering approach may be used to avoid withdrawal symptoms.
Prevent alcohol and other substances processed by the liver from having the best chance of restoring liver function. If it is impossible to stop using all addictive substances on its own, the next step is to enter a treatment program that has the resources to treat liver damage as well as the underlying addiction-related issues.
Patients who have acute liver injury due to a kratom will usually recover once it is discontinued. There is no evidence that corticosteroids shorten the course of disease or improve outcomes. Patients should be warned against further use of kratom and multi-ingredient nutritional supplements that may contain kratom.
When it comes to purchasing quality kratom products that are safe, long-lasting and effective, you always want to make sure the products you are receiving come from a reputable source like Mary Jane’s CBD Dispensary. The main reason for picking products like ours is to ensure you only get the best quality kratom products and never receive any ineffective and/or potentially harmful products. With locations across several states to serve you, and our convenient online store, when you shop with Mary Jane’s you know you will only get the best kratom products on the market today.